The next Step..

Yesterday was my 4th cycle of chemo. It was my new regime called Docetaxel and it has a whole set of new side effects as well as the usual ones. (I will go in to more detail shortly). To help counteract some of them I am taking 24 steroids in 3 days – 8 the day before my treatment, 8 the day of my treatment and 8 the following day. I still have to do my daily injections for a week as well.

The lead up to this cycle of chemo has been a very emotional one and I have had to dig deep to find my inner strength to keep myself going.

I am the matriarch of my family – and it is my job to keep us strong and together. My close friends have been amazing and it is with your support that I have been able to carry on.

So – on to the treatment – side effects – and what next? –

Hot flushes! – Oh yes! One of the side effects of chemo in general is that it can bring on an early menopause which can either continue once chemo finishes or your body can return to your post menopausal state. A few weeks ago I thought I was just getting hot wearing my wig all the time so I started to wear my turbans to work – which helped for a little while! But I am definitely of the opinion that I am having hot flushes!! For those who have not yet had the pleasure! –  for me the heat starts at the back of my neck, moves up and over my head and finishes on my chest. It is that uncomfortable heat – not like you feel when you are on holiday – but the type of heat that completely overcomes you and you really don’t know what to do with yourself!! It really isn’t a pleasurable experience!

So yesterday morning I was wide awake from 5am but had been awake on and off all night. I was very anxious and apprehensive of what was to come as I didn’t and still don’t know how I will react to this new drug. My feelings were very close to the surface and my work colleagues were fab. So thank you girls.

I went to oncology with my hubby who drove so I wouldn’t get so anxious and stressed trying to find a parking space! We found a space but it was a tight one! Did the experience make me any less anxious or stressed? – eh – what do you think?! – bloody hell  No! – I think I was even more stressed!! So next time I will be let off at the door and Neil will join me once he has parked!!

The nurses as always were fab. One of the main issues with Docetaxel is that during administration it can cause an allergic reaction and this is what the first lot of steroids try to counteract. These symptoms can range from shortness of breath, tight chest, hot flushes, face going red, feelings of anxiousness and sometimes abdominal cramps. I had an emergency button should I need it. (Neil said I experienced all of the above at one point or another!) I did get a hot flush – but I just put that down to me and so carried on and I was fine!! So no problems with an allergic reaction and the rest of the treatment went well.

I have a new dressing on my PICC and it is much better than the other one and much less irritating so hopefully those little blisters etc. will now heal and it will be less uncomfortable.

I came home with the usual drugs – including anti-sick (which I have had to use today), tablets to stop diarrhoea (one of the common side effects),  and of course my injections. The list of side effects are pretty vast and some of them can be pretty nasty. One more common side effect is numbness in your fingers and toes. I was chatting to my supervisor in work and asked (a stupid question I am sure!) can you type with numb fingers? She replied never mind typing, how are you going to drive to work if you cant feel your toes?!!!! I haven’t thought about that one!! Another main one is that your body and joints ache and can be pretty painful. So if you were walking up stairs your legs would feel very heavy and painful to lift. (So I’ll just have to use the lift in work and bum shuffle up the stairs!!) My oncologist said that the side effects usually start after finishing the steroids so perhaps I may feel differently tomorrow or Monday. I will keep you posted as to how I am doing – but thankfully – so far so good.

As I have said in previous blogs everyone reacts differently to chemo and it also depends on what cancer it is treating as all cancers affects the body differently – e.g. bowel cancer, bone cancer, throat cancer, cancers of the face, mouth or tongue to name but a few. I am not making light of chemotherapy by any means and I am one of the really lucky ones who have managed well and hopefully this will continue. However – I am still going through cancer and a dreadful treatment to make sure that I continue to survive and live on. The problem is that with being able to carry on as ‘normal’ and not to be really poorly, people can forget what I am going through – what effect this is having on me emotionally, mentally and the fact that I have cancer. I don’t want to be ill and I certainly don’t want pity. I am so glad I remain well and I am able to carry on but this has been a hard one for me. But –

So far so good. Only 2 more to go. I am not sure what happens next and this is something I will discuss at my next oncology appointment in 2 weeks time. I will keep you all posted.

This week marks 20 weeks since I found my lump, 18 weeks since my diagnosis and 13 weeks since my op.

When I got home yesterday my girls had bought me some beautiful flowers and these incredible words which I share with you all:

My girls words

Check in soon.

4 thoughts on “The next Step..

  1. Ali, you really are a fighter. As you say,because you are able to carry on people tend to forget what you are actually going though. Your blog gives a brilliant insight into your day to day life – how the treatment is affecting you both physically and mentally. This is very thought provoking. Sending you lots of love
    ❤❤

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s